Last Modified: April 9, 2010
Dear OncoLink "Ask The Experts,"
My mom has cancer and I just want to know if there are any effects of chemotherapy agents to us caregivers? Thank you.
Jill Stopfer, MS, CGC, Certified Genetic Counselor, responds:
Gloria DiLullo, MSN, CRNP, OncoLink Medical Oncology Educational Content Specialist, responds:
As more and more chemotherapy is given in outpatient clinics and at home, it is important that caregivers and patients understand the risks and hazards that household members may be exposed to. Remember that many patients receive treatment and both they and their families have no exposures to chemotherapy, but it is important to be informed and know what to do if something does happen. Chemotherapy can be given via a portable infusion pump or in pill form. In both cases it is possible for cancer drugs to unintentionally come in contact with caregivers. If you are handling infusion pumps or equipment or handling chemotherapy drugs in any form, traces of the drug can be present and can be absorbed through the skin. It is important to wear disposable gloves when handling any of these things.
When a patient is given a treatment, the drug is present in body fluids for 48 to 72 hours after the infusion or treatment ends. With a home infusion pump, the drug can be spilled if the tubing is accidentally disconnected. When chemotherapy is spilled, it can be absorbed through the skin or the vapors can be inhaled. Acute exposure to body fluids or the chemotherapy drug itself can cause rash, nausea and vomiting, dizziness, abdominal pain, headache, nasal sores and allergic reactions. Exposure over a longer period of time is associated with birth defects, reproductive losses and cancer later in life.
If you or a family member is currently receiving chemotherapy, whether in the clinic or at home, it is recommended that precautions be followed in order to keep household members safe:
Receiving chemotherapy as an outpatient is much more common than in the past and it’s much more convenient than getting treatment in a hospital. However, simple precautions need to be taken to make sure everyone at home stays safe. Information taken from Caregiver.com
This question and answer was part of the OncoLink Brown Bag Chat Series, Colorectal cancer Webchat. View the entire transcript here.